Alert archive / Washington / Gale Warnings in 2022

Gale Warning 2, NWS Seattle, WA

January 3, 2022

NWS Seattle, WA issued this gale warning at Jan 3, 2022, 8:38 PM PST. It took effect at Jan 4, 2022, 4:00 AM PST. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 3, 2022, 8:38 PM PST (04:38 UTC)
In effect from
Jan 4, 2022, 4:00 AM PST
Expired
Jan 4, 2022, 3:09 AM PST
In force
Issued by
NWS Seattle, WA

The text

As transmitted.

297 
WHUS76 KSEW 040438
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
838 PM PST Mon Jan 3 2022

PZZ133-041245-
/O.CON.KSEW.SC.Y.0001.000000T0000Z-220104T1200Z/
/O.UPG.KSEW.GL.A.0002.220104T1200Z-220104T2100Z/
/O.NEW.KSEW.GL.W.0002.220104T1200Z-220105T0000Z/
Northern Inland Waters Including The San Juan Islands-
838 PM PST Mon Jan 3 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST
TUESDAY...
...GALE WARNING IN EFFECT FROM 4 AM TO 4 PM PST TUESDAY...

* WHAT...For the Gale Warning, northeast winds 25 to 35 kt. For 
  the Small Craft Advisory, southeast winds 20 to 30 kt.

* WHERE...Northern Inland Waters Including The San Juan Islands.

* WHEN...For the Gale Warning, from 4 AM to 4 PM PST Tuesday. 
  For the Small Craft Advisory, until 4 AM PST Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ132-041245-
/O.NEW.KSEW.SC.Y.0002.220104T0438Z-220104T2100Z/
East Entrance U.S. Waters Strait Of Juan De Fuca-
838 PM PST Mon Jan 3 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM PST TUESDAY...

* WHAT...Southeast winds 15 to 25 kt, shifting west around
  daybreak Tuesday morning.

* WHERE...East Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...Until 1 PM PST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ134-041245-
/O.EXA.KSEW.SC.Y.0001.000000T0000Z-220104T2100Z/
Admiralty Inlet-
838 PM PST Mon Jan 3 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM PST TUESDAY...

* WHAT...South winds 15 to 25 kt.

* WHERE...Admiralty Inlet.

* WHEN...Until 1 PM PST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ150-153-156-170-173-176-041245-
/O.EXT.KSEW.SC.Y.0001.000000T0000Z-220105T0600Z/
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
838 PM PST Mon Jan 3 2022

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM PST TUESDAY...

* WHAT...West to southwest winds 20 to 30 kt and seas 13 to 15 ft
  at 14 seconds.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  out to 60 nm.

* WHEN...Until 10 PM PST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ110-041245-
/O.EXT.KSEW.SC.Y.0001.000000T0000Z-220105T0600Z/
Grays Harbor Bar-
838 PM PST Mon Jan 3 2022

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM PST TUESDAY...

* WHAT...Combined seas 13 to 15 ft. Bar conditions rough to severe
  with breakers likely. Maximum ebb currents will occur around 530
  AM and 545 PM Tuesday. The evening ebb will be very strong.

* WHERE...Grays Harbor Bar.

* WHEN...Until 10 PM PST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory for rough bar means that wave conditions
are expected to be hazardous to small craft in or near harbor
entrances. 

&&

$$

PZZ131-041245-
/O.EXT.KSEW.SC.Y.0001.000000T0000Z-220104T2100Z/
Central U.S. Waters Strait Of Juan De Fuca-
838 PM PST Mon Jan 3 2022

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 PM PST TUESDAY...

* WHAT...West winds 15 to 25 kt.

* WHERE...Central U. S. Waters Strait Of Juan De Fuca.

* WHEN...Until 1 PM PST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ130-041245-
/O.EXT.KSEW.SC.Y.0001.000000T0000Z-220105T0000Z/
West Entrance U.S. Waters Strait Of Juan De Fuca-
838 PM PST Mon Jan 3 2022

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM PST TUESDAY...

* WHAT...West to northwest winds 15 to 25 kt and seas 10 to 11 ft
  at 14 seconds.

* WHERE...West Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...Until 4 PM PST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ135-041245-
/O.CON.KSEW.SC.Y.0001.000000T0000Z-220104T2100Z/
Puget Sound and Hood Canal-
838 PM PST Mon Jan 3 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST
TUESDAY...

* WHAT...South winds 15 to 25 kt.

* WHERE...Puget Sound and Hood Canal.

* WHEN...Until 1 PM PST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
1 follow-up statement
220 
WHUS76 KSEW 041109
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
309 AM PST Tue Jan 4 2022

PZZ133-050100-
/O.CAN.KSEW.SC.Y.0001.000000T0000Z-220104T1200Z/
/O.CAN.KSEW.GL.W.0002.220104T1200Z-220105T0000Z/
/O.NEW.KSEW.SC.Y.0003.220105T0800Z-220106T0200Z/
Northern Inland Waters Including The San Juan Islands-
309 AM PST Tue Jan 4 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM
PST WEDNESDAY...
...GALE WARNING IS CANCELLED...

* WHAT...Northeast winds 20 to 30 kt.

* WHERE...Northern Inland Waters Including The San Juan Islands.

* WHEN...From midnight tonight to 6 PM PST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ132-041215-
/O.CAN.KSEW.SC.Y.0002.000000T0000Z-220104T2100Z/
East Entrance U.S. Waters Strait Of Juan De Fuca-
309 AM PST Tue Jan 4 2022

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds will remain below small craft advisory levels today.

$$

PZZ131-134-135-041215-
/O.CAN.KSEW.SC.Y.0001.000000T0000Z-220104T2100Z/
Central U.S. Waters Strait Of Juan De Fuca-Admiralty Inlet-
Puget Sound and Hood Canal-
309 AM PST Tue Jan 4 2022

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds will remain below small craft advisory levels today.

$$

PZZ150-153-156-170-173-176-050100-
/O.EXT.KSEW.SC.Y.0001.000000T0000Z-220106T0200Z/
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
309 AM PST Tue Jan 4 2022

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM PST WEDNESDAY...

* WHAT...West winds 20 to 30 kt and seas 11 to 16 ft at 13 
  seconds.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  out to 60 nm.

* WHEN...Until 6 PM PST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ130-050100-
/O.EXT.KSEW.SC.Y.0001.000000T0000Z-220105T0200Z/
West Entrance U.S. Waters Strait Of Juan De Fuca-
309 AM PST Tue Jan 4 2022

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM PST THIS
EVENING...

* WHAT...Seas 9 to 14 ft at 13 seconds.

* WHERE...West Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...Until 6 PM PST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ110-050100-
/O.EXT.KSEW.SC.Y.0001.000000T0000Z-220105T0800Z/
Grays Harbor Bar-
309 AM PST Tue Jan 4 2022

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL MIDNIGHT PST
TONIGHT...

* WHAT...Combined seas 13 to 15 ft. Bar conditions rough to 
  severe with breakers likely. Maximum ebb currents will occur 
  around 530 AM and 545 PM today. The evening ebb will be very 
  strong. 

* WHERE...Grays Harbor Bar.

* WHEN...Until midnight PST tonight.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory for rough bar means that wave conditions
are expected to be hazardous to small craft in or near harbor
entrances. 

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Jan 3, 8:22 PM PST, 16 minutes earlier.

Area forecast discussion, Jan 3, 8:22 PM PST, 16 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
822 PM PST Mon Jan 3 2022

.UPDATE...No major updates to the forecast this evening. Water
vapor imagery this evening continues to show a weakening area of
low pressure over the Gulf of Alaska and the adjacent NE Pacific,
with the latest WPC sfc analysis showing low pressure in the same
generally vicinity.

Sheared vort lobe along with a weakening, yet persistent jet
streak around 300mb will continue to make for unsettled conditions
through the overnight period tonight and into Tuesday. Enough mid
level energy overnight may also help push a weak sfc low into N
Vancouver Island. The result of this should be increased shower
activity across the local area through Tuesday morning. 00z UIL
sounding continues to show a very cold column of air extending
above the sfc to the tropopause, with decent saturation above -10C
and mid level lapse rates of around 8C/km. This should continue
to favor moderate to locally heavy showers, with the potential for
brief periods of accumulating lowland snow as low temps hover
right around the freezing mark. Will leave current winter headlines
in place but showers activity will still be generally hit or
miss/scattered. The absence of KATX through Tuesday morning will
make it hard to nowcast some of the heavier showers, however,
everyone should plan on rain/snow for the morning commute.

In addition to the continued rain/snow showers, Fraser outflow
will increase over W Whatcom and the San Juan Islands after
midnight tonight as the pressure gradient increases between low
pressure swinging into Vancouver Is and high pressure/cold airmass
over BC. Coastal flooding will also remain possible Tuesday
morning along the shorelines of the interior waters from Southern
Puget Sound up through the San Juans/Whatcom Co around high tide.

Previous discussion follows with an updated marine and aviation
section.

Kovacik

&&

.PREV DISCUSSION... /issued 304 PM PST Mon Jan 3 2022/

.SYNOPSIS...Showers will continue tonight and Tuesday with low
snow levels across the region. A short break in the weather late
Tuesday night into Wednesday before a warm front moves into the
area Wednesday night and Thursday. This system has the potential
to produce significant snow over the Northwest Interior, the
Northern Foothills of the Olympics and the Cascade foothills. Snow
levels rising Thursday night with system stalling over Western
Washington into Friday. Drier weather is expected over the
weekend.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...An upper level trough
will maintain a cool air mass overnight with low snow levels.
Steady, heavy snow will ease in the Cascades and the Winter Storm
Warning will expire at 4pm this afternoon as planned. Down in the
lowlands, the snow levels will drop to around 500-1000ft overnight
and hover around there through Tuesday morning. Most areas will
remain above freezing but cannot completely rule out a rain/snow
mix through the period. Areas that are likely to see an inch or
more of snow will be Hood Canal (especially along the west of 101
near the Olympics) and the East Puget Sound Lowlands for areas
like North Bend (where temps will be around 30). Therefore, will
issue a Winter Weather Advisory for these two lowland zones. In
addition, strong high pressure will build over interior B.C. with
gusty Fraser River outflow winds developing late tonight and into
Tuesday. This will bring strong N/NE winds to mainly western
Whatcom county. Winds may persist further into Tuesday night and
even Wednesday.

We'll see a brief break in the action on Wednesday, then another
threat of accumulating lowland snow Wednesday night into
Thursday. This is a classic overrunning setup with cool N/NE flow
(Fraser Outflow) and low snow levels while a warm front spreads
moisture up from the south. Timing is crucial - how far south do
the north winds reach and when does the warmer air mass move
inland? At this point, it looks like areas from Seattle/Tacoma
northward will see some accumulating snow with highest amounts
over Skagit and western Whatcom. Seattle/Tacoma will see a
changeover to rain early Thursday morning as the warmer air mass
pushes inland (snow levels rising to 6000 ft). Everett-area is
more like mid morning then afternoon for Skagit and Whatcom (thus
higher snow amounts). All areas should be rain by Thursday night
with temperatures mostly in the 40s. This pattern also brings more
heavy snow to the Cascades with freezing rain possible (east
winds keeping pass temps below freezing). Meanwhile, heavy rain is
possible for SW WA which brings the potential for river flooding
on the Chehalis, Skookumchuck and Newaukum Rivers (the Skokomish
too). 33

.LONG TERM /FRIDAY THROUGH MONDAY/...The air mass turns cool and
showery on Friday with a passing trough. However, temperatures
will remain above freezing for rain in the lowlands. Snow levels
will lower back down to around 2000-3000 ft with more snow in the
Cascades. Cool but dry weather will prevail over the weekend and
into early next week with high pressure over the area. 33

&&

.AVIATION...West flow aloft with troughing across the area. Areas of
showers will move through tonight, with brief rain/snow mix possible
in any heavier activity into Tuesday. Visibilities will briefly be
lower in the showers. Mainly VFR/MVFR cigs into Tuesday with IFR
possible with the shower activity. Winds will be southerly of 5 to
10 kts for the area into Tuesday afternoon with a few gusts to 15-20
kts possible at KBLI Tuesday morning.

KSEA...VFR/MVFR cigs into Tuesday. Showers will be possible through
Tuesday with a brief rain/snow mix possible tonight. Rain showers on
Tuesday. Lower vsbys will be possible with the shower activity.
Southerly winds of 5 to 10 kts into Tuesday morning, a bit lighter
Tuesday afternoon and the evening. JD

&&

.MARINE...Have upgraded the Gale Watch over the Northern Inland
Waters to a Gale Warning early Tuesday morning. Gale criteria may
be marginally met as Fraser outflow increases and winds shift to
the NE. For other waters, have issued a SCA for the Central and
East Strait as hi-res model guidance suggest a weak westerly push
Tuesday morning that may result in winds reaching criteria. Have
also issued a SCA for Admiralty Inlet where southerly winds will
likely range 20-23kts.

Overall, area waters will remain breezy in between weather systems
on Tuesday, with the strongest winds over the Northern Inland
Waters from the Fraser outflow. Seas will remain hazardous over
the Coastal Waters and West Entrance of the Strait, generally 13
to 15 ft and 10 to 11 ft, respectively. Both winds and seas will
subside Tuesday night into Wednesday. Expect intermittent rain and
snow showers through Tuesday. Coastal flooding also remains a
concern for shorelines along the interior waters.

Kovacik

&&

.HYDROLOGY...Transition to warmer, wetter pattern late in the
week could result in high rivers flows, especially for the southern
Olympic Peninsula and southwestern Washington. The moderate to heavy
rain, combined with melting of the lowland snow could produce
flooding within the lower elevation river basins. The rivers most
likely to have a chance of flooding late in the week are the
Skokomish, Chehalis, Skookumchuck and Newaukum Rivers and perhaps as
far north as Issaquah Creek. How much low level snow remains by
the time the heavier rain begins Wednesday night will play a
significant role into how high the rivers crest and any flooding
that might occur. JBB

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Coastal Flood Advisory from 6 AM to 10 AM PST Tuesday for
     Admiralty Inlet Area-Bremerton and Vicinity-Everett and
     Vicinity-Hood Canal Area-San Juan County-Seattle and
     Vicinity-Southwest Interior-Tacoma Area-Western Skagit
     County-Western Whatcom County.

     Winter Weather Advisory until 10 AM PST Tuesday for East Puget
     Sound Lowlands-Hood Canal Area.

     Wind Advisory from 1 AM to 4 PM PST Tuesday for Western Whatcom
     County.

PZ...Small Craft Advisory until 10 PM PST Tuesday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm-Grays Harbor Bar.

     Small Craft Advisory until 1 PM PST Tuesday for Admiralty Inlet-
     Central U.S. Waters Strait Of Juan De Fuca-East Entrance
     U.S. Waters Strait Of Juan De Fuca-Puget Sound and Hood
     Canal.

     Small Craft Advisory until 4 AM PST Tuesday for Northern Inland
     Waters Including The San Juan Islands.

     Gale Warning from 4 AM to 4 PM PST Tuesday for Northern Inland
     Waters Including The San Juan Islands.

     Small Craft Advisory until 4 PM PST Tuesday for West Entrance
     U.S. Waters Strait Of Juan De Fuca.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 4:27 PM PSTCoastal Flood AdvisorySEWSan Juan18 hr
Jan 3, 8:38 PM PSTSmall Craft AdvisorySEW7 hr
Jan 4, 3:09 AM PSTSmall Craft AdvisorySEW71 hr
Jan 4, 4:15 AM PSTWinter Storm WatchSEWSan Juan22 hr
Jan 4, 4:15 AM PSTWinter Weather AdvisorySEW26 hr
Jan 4, 2:00 PM PSTFlood WatchSEWClallam, Grays Harbor, King, Lewis, Mason, Pierce and 2 more4 days
Jan 4, 2:06 PM PSTCoastal Flood AdvisorySEW4 hr
Jan 4, 2:06 PM PSTCoastal Flood AdvisorySEWSan Juan20 hr
Jan 4, 2:58 PM PSTWinter Storm WarningSEW3 days

Nearby

Gale Warnings in Washington, 2022Every gale warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.